Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 148, NWS Aberdeen, SD

July 23, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2016, 5:33 AM MDT for 4 counties in South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2016, 5:33 AM MDT (11:33 UTC)
Expired
Jul 23, 2016, 6:01 AM MDT
In force
28 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dewey County, SD, Potter County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:00 AM MDTTSTM WND GST 6012 Sse Laplant, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1096 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KABR 231133
SVRABR
SDC041-107-117-119-231215-
/O.NEW.KABR.SV.W.0148.160723T1133Z-160723T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
633 AM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
  NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
  EASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 715 AM CDT/615 AM MDT/

* AT 633 AM CDT/533 AM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  TIOSPAYE TOPA SCHOOL...OR 30 MILES SOUTH OF MOBRIDGE...MOVING EAST
  AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  SWIFTBIRD DAY SCHOOL AROUND 600 AM MDT. 
  SWIFTBIRD AROUND 610 AM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4472 10087 4519 10097 4543 10048 4493 10021
TIME...MOT...LOC 1133Z 253DEG 16KT 4512 10061 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
473 
WWUS53 KABR 231201
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 AM CDT SAT JUL 23 2016

SDC041-107-117-119-231210-
/O.CAN.KABR.SV.W.0148.000000T0000Z-160723T1215Z/
SULLY SD-STANLEY SD-DEWEY SD-POTTER SD-
701 AM CDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SULLY...NORTHERN
STANLEY...EASTERN DEWEY AND SOUTHWESTERN POTTER COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4472 10087 4519 10097 4543 10048 4493 10021
TIME...MOT...LOC 1154Z 253DEG 16KT 4515 10044 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:25 AM MDT, 8 minutes earlier.

Area forecast discussion, Jul 23, 5:25 AM MDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
625 AM CDT SAT JUL 23 2016

.SHORT TERM...(Today through Monday Afternoon)
Issued at 356 AM CDT SAT JUL 23 2016

Still dealing with a few showers and thunderstorms across the
western CWA, but for the most part, it's actually been a pretty
quiet night as far as thunderstorm activity goes. As the day
progresses, frontal boundary will march eastward into the area with
moderate to strong instability developing. Shortwave over the
northern Rockies will continue to move east providing support for
additional shower and thunderstorm development. Best 0-6km bulk
shear resides across ND, but there is enough over our area to
support strong to severe convection. Hi-res models trying to close
in on a scenario which includes initial development of storms over
ND within zone of ascent related to advancing shortwave. Upscale
growth to an MCS or multiple storm clusters then seems likely as
activity eventually moves into MN. How far south more organized and
widespread convection makes it is the big question. Models
suggesting more activity across ND where best bulk shear resides.
Although, there should be some degree of activity over this CWA as
well, and any storms that do form have the potential to be strong or
severe. Activity will quickly move east into MN this evening as the
front makes steady eastward progress. Much drier air will move in
behind the front and Sunday will be warm, but fairly comfortable as
dewpoints will be much lower than what we have seen this past week.

The rest of the short term is rather quiet. High pressure moves in
Sunday night with lows likely dipping into the 50s for many
locations which is something we have not seen for several days now.
Monday looks rather warm again as 850mb temps climb through the 20s
C. Probably looking at mid to upper 90s once again over central SD.
Although, with dewpoints likely remaining in the 50s, do not expect
heat indices to climb over 100 degrees at this point.

.LONG TERM...(Monday Evening through Friday)
Issued at 356 AM CDT SAT JUL 23 2016

Quasi-zonal flow aloft will transition to a weak trough and
northwest flow by the end of the period. A number of shortwaves
moving through the flow coupled with persistent weak sfc low
pressure will bring continued chances for showers and thunderstorms
through the extended. Temperatures will trend down through the week,
starting with high in the mid 80s to lower 90s and ending with highs
around 80.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 622 AM CDT SAT JUL 23 2016

Mvfr/ifr stratus across the southern tier counties will erode by
15z. Showers and thunderstorms associated with a warm front this
morning and a cold front this afternoon will push across the
region. Mvfr/ifr cigs and vsbys are possible in stronger storms.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 23, 4:08 AM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT SAT JUL 23 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT SAT JUL 23 2016 /408 AM MDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING ACROSS
CENTRAL SOUTH DAKOTA. ADDITIONAL STRONG TO SEVERE STORMS ARE
POSSIBLE THROUGH THE DAY...ESPECIALLY OVER NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON HOURS.

THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM SOUTH CENTRAL
THROUGH EAST CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

TMT

In the hours before

Special weather statement, Jul 23, 3:55 AM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM MDT SAT JUL 23 2016

SDZ015-033-231045-
DEWEY SD-STANLEY SD-
355 AM MDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND WESTERN
DEWEY COUNTIES UNTIL 445 AM MDT...

AT 354 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREEN GRASS...OR 8 MILES NORTH OF EAGLE BUTTE...MOVING NORTH AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...ISABEL...WHITE HORSE...GREEN GRASS...
BEAR CREEK...LITTLE MOREAU REC AREA AND PARADE.

LAT...LON 4504 10148 4538 10149 4539 10147 4541 10147
      4538 10078 4468 10085 4471 10114 4499 10114
      4500 10150 4503 10150
TIME...MOT...LOC 0954Z 185DEG 25KT 4511 10118

WISE
Special weather statement, Jul 23, 5:02 AM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 AM CDT SAT JUL 23 2016

SDZ015-033-034-231145-
SULLY SD-DEWEY SD-STANLEY SD-
602 AM CDT SAT JUL 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SULLY...NORTH
CENTRAL STANLEY AND CENTRAL DEWEY COUNTIES UNTIL 645 AM CDT/545 AM
MDT/...

AT 602 AM CDT/502 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RIDGEVIEW...OR 22 MILES EAST OF EAGLE
BUTTE...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE HORSE...MISSION RIDGE...RIDGEVIEW...LAKE OAHE...TIOSPAYE TOPA
SCHOOL...LAPLANT AND PARADE.

LAT...LON 4542 10098 4516 10037 4467 10076 4478 10114
      4499 10114 4499 10121
TIME...MOT...LOC 1102Z 212DEG 19KT 4505 10078

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:13 PM MDTSevere Thunderstorm WarningABRCorson, Dewey47 min
Jul 22, 11:33 PM MDTSevere Thunderstorm WarningABRJones, Stanley42 min
Jul 23, 12:15 AM MDTSevere Thunderstorm WarningABRJones, Stanley15 min
Jul 23, 3:55 AM MDTSpecial Weather StatementABRDewey50 min
Jul 23, 4:00 AM MDTSevere Thunderstorm WarningABRCorson, Dewey, Stanley23 min
Jul 23, 5:02 AM MDTSpecial Weather StatementABRDewey43 min
Jul 23, 5:10 AM MDTSevere Thunderstorm WarningABRDewey, Stanley, Sully17 min
Jul 23, 6:06 AM MDTSpecial Weather StatementABRCodington, Deuel, Grant, Hamlin39 min
Jul 23, 6:21 AM MDTSevere Thunderstorm WarningABRDeuel, Grant17 min
Jul 23, 6:40 AM MDTSpecial Weather StatementABRSully50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.